Alert archive / Oregon / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 13, NWS Boise, ID

August 2, 2014Malheur County, Oregon

NWS Boise, ID issued this severe thunderstorm warning at Aug 2, 2014, 5:44 PM MDT for Malheur County, Oregon. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2014, 5:44 PM MDT (23:44 UTC)
Expired
Aug 2, 2014, 6:19 PM MDT
In force
35 min
Issued by
NWS Boise, ID
Area
Storm-based polygon

County Malheur County, OR

The radar

The Boise radar (KCBX), 94 km from the middle of the area, began a volume at 23:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 12:00Z, 11.7 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 12:00Z on 2014-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 12:00Z on 2014-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2581 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

398 
WUUS55 KBOI 022344
SVRBOI
ORC045-030030-
/O.NEW.KBOI.SV.W.0013.140802T2344Z-140803T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BOISE ID
544 PM MDT SAT AUG 2 2014

THE NATIONAL WEATHER SERVICE IN BOISE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL MALHEUR COUNTY IN SOUTHEAST OREGON...

* UNTIL 630 PM MDT

* AT 543 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS
  OF 60 MPH. THIS STORM WAS LOCATED 30 MILES SOUTH OF HARPER...OR 38
  MILES SOUTHWEST OF PARMA...AND MOVING NORTHEAST AT 25 MPH.

* THIS SEVERE THUNDERSTORM WILL BE NEAR...
  PELICAN POINT AROUND 600 PM MDT.
  BOARD CORRAL MOUNTAIN AND TWIN SPRINGS CAMPGROUND AROUND 620 PM
  MDT.
  OWYHEE RESERVOIR AND OWYHEE DAM AROUND 630 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.

WHEN SAFE TO DO SO...PLEASE RELAY STORM REPORTS TO THE NATIONAL
WEATHER SERVICE IN BOISE IDAHO VIA LOCAL LAW ENFORCEMENT...OR NWS
BOISE FACEBOOK AND TWITTER ACCOUNTS.

&&

LAT...LON 4329 11750 4342 11766 4374 11728 4354 11703
TIME...MOT...LOC 2343Z 228DEG 20KT 4341 11751 

$$

DG
1 follow-up statement
557 
WWUS55 KBOI 030019
SVSBOI

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BOISE ID
619 PM MDT SAT AUG 2 2014

ORC045-030028-
/O.CAN.KBOI.SV.W.0013.000000T0000Z-140803T0030Z/
MALHEUR OR-
619 PM MDT SAT AUG 2 2014

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL MALHEUR COUNTY IS
CANCELLED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED. HOWEVER GUSTY WINDS AND
HEAVY RAIN ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

WHEN SAFE TO DO SO...PLEASE RELAY STORM REPORTS TO THE NATIONAL
WEATHER SERVICE IN BOISE IDAHO VIA LOCAL LAW ENFORCEMENT...OR NWS
BOISE FACEBOOK AND TWITTER ACCOUNTS.

LAT...LON 4329 11750 4342 11766 4374 11728 4354 11703
TIME...MOT...LOC 0012Z 228DEG 20KT 4354 11731 

$$

DG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boise, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 2:53 PM MDT, 2 hours 51 minutes earlier.

Area forecast discussion, Aug 2, 2:53 PM MDT, 2 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BOISE ID
253 PM MDT SAT AUG 2 2014

.SHORT TERM...TONIGHT THROUGH MONDAY...LATEST SATELLITE AND RADAR
IMAGES WERE DETECTING ISOLATED CONVECTION FORMING OVER THE HIGHER
TERRAIN. SO FAR ONE THUNDERSTORM WAS DETECTED NEAR THE STEENS.
NEWEST MODEL GUIDANCE SUGGESTS THAT THE THUNDERSTORM COVERAGE WILL
BE ISOLATED THROUGH THIS EVENING AND LIMITED TO THE HIGHER
TERRAIN. STRONGER STORMS MAY FORM OVER FAR NORTHERN HARNEY COUNTY
/INCLUDING BURNS/ AND BAKER COUNTY WHERE THE ENVIRONMENT IS MORE
CONDUCIVE FOR GUSTY WINDS AND SMALL HAIL. ON SUNDAY...EXPECT THERE
WILL BE MORE OF THE SAME WITH CONVECTION INCREASING DURING THE
DAY...FAVORING THE HIGHER TERRAIN. THE MAIN CONCERN BEGINS ON
MONDAY AS A LOW PRESSURE SYSTEM /CURRENTLY SITUATED IN THE FAR
SOUTHWESTERN U.S./ MOVES NORTHWARD AND WILL BE ACCOMPANIED BY A
MONSOON SURGE. THE PRECIPITABLE WATER VALUES INCREASE
SUBSTANTIALLY...AVERAGING 1.25 INCHES BY THE AFTERNOON. ANY
THUNDERSTORMS THAT DO FORM WILL BE ACCOMPANIED BY HEAVY RAINFALL.
IT IS TOO EARLY TO CONSIDER A FLASH FLOOD WATCH BUT THE SITUATION
WILL BE MONITORED. DUE TO THE INCREASED CLOUDS AND CONVECTION...
TEMPERATURES WILL BE COOLER ON MONDAY.

.LONG TERM...MONDAY NIGHT THROUGH SATURDAY...A SURGE OF MONSOONAL
MOISTURE PRESENTLY SITUATED OVER THE BAJA PENINSULA IS FORECAST TO
MOVE NORTHWARD OVER THE GREAT BASIN INTO THE FORECAST AREA.
PRECIPITABLE WATERS WILL REACH 97TH PERCENTILE OR AROUND 1.18IN AT
KBOI ON TUESDAY. SURFACE DEWPOINTS IN THE UPPER 50S TO LOW 60S SO
EXPECT A FAVORABLE ENVIRONMENT FOR SHOWERS AND THUNDERSTORMS.
UPPER LEVEL STEERING WINDS WILL BE LIGHT SO EXPECT STORMS TO
PRODUCE HEAVY RAIN AND A FLASH FLOOD THREAT...ESPECIALLY OVER BURN
SCARS. EXPECT TEMPERATURES SLIGHTLY BELOW NORMAL WITH THIS
FEATURE. THIS SYSTEM SLOWLY MOVES EAST BUT KEEPS A CHANCE OF
AFTERNOON SHOWERS AND THUNDERSTORMS OVER THE HIGHER TERRAIN
THROUGH SATURDAY.

&&

.AVIATION...VFR. SMOKE LAYERS FROM FIRES IN OR AND CA. SCATTERED
SHOWERS AND ISOLATED THUNDERSTORMS INCREASING IN COVERAGE THIS
AFTERNOON AND EVENING MAINLY OVER HIGHER TERRAIN. LIGHT SURFACE
WINDS EXCEPT IN VICINITY OF THUNDERSTORMS...WHERE GUSTS TO 45KT
POSSIBLE FROM THUNDERSTORM OUTFLOW. SURFACE WINDS BECOMING
NORTHWESTERLY 10-20KT FROM 00-06Z SUN.WINDS ALOFT AT 10K FT
MSL...SOUTHERLY 5-15KT.

&&

.BOI WATCHES/WARNINGS/ADVISORIES...
ID...NONE.
OR...NONE.

&&

WEATHER.GOV/BOISE

SHORT TERM...BW
LONG TERM....KA/DD
AVIATION.....KA

In the hours before

Special weather statement, Aug 2, 2:56 PM MDT, 2 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BOISE ID
256 PM MDT SAT AUG 2 2014

ORZ061-063-022130-
MALHEUR COUNTY OR-HARNEY COUNTY OR-
256 PM MDT SAT AUG 2 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MALHEUR AND EAST
CENTRAL HARNEY COUNTIES UNTIL 330 PM MDT/230 PM PDT/...

AT 256 PM MDT /156 PM PDT/...DOPPLER RADAR WAS TRACKING A STRONG
THUNDERSTORM 19 MILES SOUTH OF NEW PRINCETON...OR 47 MILES WEST OF
ROME...MOVING NORTHEAST AT 20 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  RIDDLE MOUNTAIN AROUND 210 PM PDT.
  FOLLYFARM FLAT AROUND 230 PM PDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

WHEN SAFE TO DO SO...PLEASE RELAY STORM REPORTS TO THE NATIONAL
WEATHER SERVICE IN BOISE IDAHO VIA LOCAL LAW ENFORCEMENT...OR NWS
BOISE FACEBOOK AND TWITTER ACCOUNTS.

&&

LAT...LON 4292 11855 4304 11865 4325 11837 4304 11815
TIME...MOT...LOC 2056Z 232DEG 17KT 4300 11853

KA
Special weather statement, Aug 2, 3:50 PM MDT, 1 hour 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BOISE ID
350 PM MDT SAT AUG 2 2014

ORZ061-063-022230-
MALHEUR COUNTY OR-HARNEY COUNTY OR-
350 PM MDT SAT AUG 2 2014

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL MALHEUR AND
NORTHEASTERN HARNEY COUNTIES UNTIL 430 PM MDT/330 PM PDT/...

AT 349 PM MDT /249 PM PDT/...DOPPLER RADAR WAS TRACKING A STRONG
THUNDERSTORM 16 MILES EAST OF CRANE...OR 41 MILES EAST OF BURNS...
MOVING NORTHEAST AT 25 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  RIVERSIDE AROUND 410 PM MDT.
  WARM SPRINGS RESERVOIR AROUND 420 PM MDT.
  JUNTURA...MOSQUITO MOUNTAIN AND MONUMENT PEAK AROUND 430 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WHEN SAFE TO DO SO...PLEASE RELAY STORM REPORTS TO THE NATIONAL
WEATHER SERVICE IN BOISE IDAHO VIA LOCAL LAW ENFORCEMENT...OR NWS
BOISE FACEBOOK AND TWITTER ACCOUNTS.

&&

LAT...LON 4379 11815 4365 11784 4332 11820 4342 11841
TIME...MOT...LOC 2149Z 212DEG 20KT 4344 11825

DG
Local storm report, Aug 2, 3:53 PM MDT, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BOISE ID
353 PM MDT SAT AUG 02 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0352 PM     HAIL             2 WSW DUNNEAN           43.43N 118.29W
08/02/2014  M0.75 INCH       HARNEY             OR   TRAINED SPOTTER

&&

JSMITH
Local storm report, Aug 2, 3:59 PM MDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BOISE ID
359 PM MDT SAT AUG 02 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0358 PM     HAIL             2 WSW DUNNEAN           43.43N 118.29W
08/02/2014  M0.50 INCH       HARNEY             OR   TRAINED SPOTTER

&&

JSMITH
Special weather statement, Aug 2, 4:48 PM MDT, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BOISE ID
448 PM MDT SAT AUG 2 2014

ORZ063-022330-
MALHEUR COUNTY OR-
448 PM MDT SAT AUG 2 2014

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MALHEUR COUNTY UNTIL 530
PM MDT...

AT 448 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 27
MILES NORTHWEST OF ROME...MOVING NORTHEAST AT 25 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  SACRAMENTO BUTTE AROUND 450 PM MDT.
  CEDAR MOUNTAIN AROUND 510 PM MDT.
  KNOTTINGHAM BUTTE...DIAMOND BUTTE AND SOUTHERN OWYHEE RESERVOIR
AROUND 530 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WHEN SAFE TO DO SO...PLEASE RELAY STORM REPORTS TO THE NATIONAL
WEATHER SERVICE IN BOISE IDAHO VIA LOCAL LAW ENFORCEMENT...OR NWS
BOISE FACEBOOK AND TWITTER ACCOUNTS.

&&

LAT...LON 4308 11783 4322 11798 4353 11755 4332 11732
TIME...MOT...LOC 2248Z 230DEG 22KT 4320 11783

DG
Special weather statement, Aug 2, 5:20 PM MDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BOISE ID
420 PM PDT SAT AUG 2 2014

ORZ062-030000-
BAKER COUNTY OR-
420 PM PDT SAT AUG 2 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MALHEUR AND
SOUTHWESTERN BAKER COUNTIES UNTIL 500 PM PDT...

AT 419 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 16
MILES WEST OF IRONSIDE...OR 36 MILES SOUTHWEST OF BAKER CITY...MOVING
NORTH AT 30 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  UNITY AND ELK CREEK CAMPGROUND AROUND 430 PM PDT.
  UNITY RESERVOIR...UNITY DAM AND BLUE MOUNTAIN PASS AROUND 440 PM
PDT.
  LARCH SUMMIT...ANTLERS FOREST SERVICE STATION...SUMPTER AND MCEWEN
AROUND 500 PM PDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WHEN SAFE TO DO SO...PLEASE RELAY STORM REPORTS TO THE NATIONAL
WEATHER SERVICE IN BOISE IDAHO VIA LOCAL LAW ENFORCEMENT...OR NWS
BOISE FACEBOOK AND TWITTER ACCOUNTS.

&&

LAT...LON 4477 11800 4427 11816 4429 11841 4446 11840
      4447 11836 4453 11837 4459 11830 4465 11838
      4475 11837 4475 11829 4479 11829
TIME...MOT...LOC 2319Z 187DEG 27KT 4436 11828

DG

The office that day

Everything else NWS Boise, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 6:30 PM MDTSpecial Weather StatementBOIMalheur45 min
Aug 1, 7:49 PM MDTSpecial Weather StatementBOIBaker41 min
Aug 1, 8:03 PM MDTSpecial Weather StatementBOIUnion42 min
Aug 1, 8:36 PM MDTFlash Flood WarningBOIMalheur3 hr
Aug 2, 2:56 PM MDTSpecial Weather StatementBOIHarney34 min
Aug 2, 4:24 PM MDTSevere Thunderstorm WarningBOIHarney, Malheur51 min
Aug 2, 4:48 PM MDTSpecial Weather StatementBOIMalheur42 min
Aug 2, 5:00 PM MDTSevere Thunderstorm WarningBOIMalheur45 min
Aug 2, 5:09 PM MDTSevere Thunderstorm WarningBOIHarney, Malheur51 min
Aug 2, 5:20 PM MDTSpecial Weather StatementBOIBaker40 min
Aug 2, 5:55 PM MDTSpecial Weather StatementBOIMalheur50 min

Nearby

Severe Thunderstorm Warnings in Oregon, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.